Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 101, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2024, 1:09 PM MDT for Banner County, Cheyenne County, Kimball County, Nebraska. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2024, 1:09 PM MDT (19:09 UTC)
- Expired
- Jul 17, 2024, 1:26 PM MDT
- In force
- 17 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE
The radar
The Cheyenne radar (KCYS), 118 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.2 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 716 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
133
WUUS55 KCYS 171909
SVRCYS
NEC007-033-105-171945-
/O.NEW.KCYS.SV.W.0101.240717T1909Z-240717T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
109 PM MDT Wed Jul 17 2024
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Cheyenne County in the Panhandle of Nebraska...
Northeastern Kimball County in the Panhandle of Nebraska...
Southeastern Banner County in the Panhandle of Nebraska...
* Until 145 PM MDT.
* At 109 PM MDT, a severe thunderstorm was located 9 miles north of
Dix, or 13 miles northeast of Kimball, moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Cheyenne, northeastern Kimball and southeastern Banner
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4136 10356 4142 10353 4142 10327 4131 10323
4125 10335
TIME...MOT...LOC 1909Z 286DEG 15KT 4137 10346
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Charnick1 follow-up statement
252
WWUS55 KCYS 171926
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
126 PM MDT Wed Jul 17 2024
NEC007-033-105-171935-
/O.CAN.KCYS.SV.W.0101.000000T0000Z-240717T1945Z/
Cheyenne NE-Kimball NE-Banner NE-
126 PM MDT Wed Jul 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE...
NORTHEASTERN KIMBALL AND SOUTHEASTERN BANNER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
&&
LAT...LON 4136 10356 4142 10353 4142 10327 4131 10323
4125 10335
TIME...MOT...LOC 1923Z 286DEG 15KT 4135 10337
$$
CharnickWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:10 AM MDT, 1 hour 59 minutes earlier. Its key messages:
- Increasing moisture today will support strong to briefly severe thunderstorms through this evening. Additionally, heavy rainfall could lead to localized flash flooding.
- Severe potential late in the week followed by cooler weather for the weekend. Warm-up begins to start the week.
Area forecast discussion, Jul 17, 11:10 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY Issued by National Weather Service Riverton WY 1110 AM MDT Wed Jul 17 2024 .KEY MESSAGES... - Increasing moisture today will support strong to briefly severe thunderstorms through this evening. Additionally, heavy rainfall could lead to localized flash flooding. - Severe potential late in the week followed by cooler weather for the weekend. Warm-up begins to start the week. && .SHORT TERM /THROUGH THURSDAY/... Issued at 345 AM MDT Wed Jul 17 2024 Latest GOES WV imagery shows with an upper level ridge across the western CONUS with a large scale upper low across the Great Lakes region. More locally, scattered clouds have begun to develop just north of the analyzed surface low in northeast CO with isolated early morning showers. Latest observations show generally weak easterly winds across the NE panhandle with upper 50s to low 60s dew points working into the CWA. However, westerly winds across the South Laramie Range foothills could support addition shower development early this morning with additional convergence just east of Cheyenne. The active summertime convective pattern will continue once again today with showers and storms developing along the higher terrain late this morning. As a shortwave rounds the top of the ridge, better upper level lift will support more numerous coverage of storms today, with a few strong to severe storms. Rather marginal mid-level flow will keep bulk shear values around 30 kt leading to more multicellular storm mode that could briefly become severe with strong winds and hail. However, rather moist profiles with PW values near 0.9" will be supportive of heavy rain producing storms, especially along the South Laramie Range Foothills across the I-80 corridor through Kimball where CAMs have been most consistent with storm coverage. Latest 3-hr FFG for the southern NE panhandle ranges from 1.5-2". Storms will continue into the early evening before slowly dissipating and moving southeast out of the CWA. Headed into Thursday, the ridge axis over the western CONUS slightly shifts eastward keeping the best moisture along the eastern CWA border and extending into central NE. As another weak shortwave passes overtop of the ridge, afternoon storms will be possible (20-30%). Coverage will be much less than today, but a few stronger storms could still develop near areas of enhanced convergence from remnant outflow boundaries from previous night's storms in an area of 1500-2000 J/kg MLCAPE per the latest RAP with HREF 25th percentile values still around 1000 J/kg. These will be in addition to storms developing over the higher terrain in southeast WY with daytime heating. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Issued at 345 AM MDT Wed Jul 17 2024 Northwesterly flow will continue across the region for much of the weekend into early next week. With a stout, 500mb high over the Four Corners region, monsoonal moisture will continue to advect into the region, increasing precipitation chances. Friday will have the best chance for precipitation as an upper-level shortwave traverses through the ridge and 500mb cyclonic vorticity advection increases. A 700mb low attempts to develop with this upper-level shortwave with a surface low trying to organize. The surface low will bring with it a cold front and strengthened winds at the surface. The approaching cold front will support lift across the region, leading to the development of showers and thunderstorms. The NAM currently shows around 1000-1100 J/kg of MLCAPE across the Panhandle for Friday afternoon. Forecast soundings suggest an inverted-V profile with strong mid-level lapse rates around 9 C/km. Relatively weak steering flow supports slower moving storms and 1.0in PWAT values indicate the potential for slow moving, heavy rain producing showers. However, the dry low-levels will likely lessen some of the heavy rain as a good portion will evaporate before hitting the surface. Nonetheless, strong to severe thunderstorms cannot be ruled out and the Storm Prediction Center currently highlights the Panhandle in a Marginal Risk for Friday. The active pattern will continue for the weekend as northwesterly, upper-level flow remains over the region. The 500mb high begins to retrograde to the west, which will decrease the monsoonal moisture across the region, evident by PWATs decreasing towards the 0.5-0.8in mark on Saturday. Northwesterly flow is favorable for precipitation across the region, as several vorticity maxima will traverse through the ridge and initiate afternoon showers and thunderstorms both days this weekend. With lower moisture in the area, these showers are expected to be more isolated in nature and likely not overly heavy rain producers. Temperatures will be pleasant this weekend in the mid-70s to mid-80s area-wide. Predominantly northerly upper-level flow will develop by Monday as the upper-level ridge amplifies to the west and a large fetch of northerly flow develops across the region. With this fetch of Canadian air, temperatures will be quite nice on Monday, with highs in the mid-70s to mid-80s area-wide once again. Afternoon showers and thunderstorm remain possible throughout the early portions of the week, typical for this time of year. Long range models are in agreement on increasing temperatures by mid-week, with highs returning to the mid-80s and mid-90s area-wide by Wednesday. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1108 AM MDT Wed Jul 17 2024 Afternoon showers and thunderstorms are possible at all sites today. Given the isolated nature of the convection, difficult to determine exact locations that will be impacted, so VCTS and TEMPO groups are in most TAFs, with a higher confidence prevailing group at KCYS. Gusty outflow winds and brief MVFR conditions are the main hazards. Convection decreases this evening, with lighter winds overnight. Low clouds, and potential fog, is possible to form at KAIA and KSNY overnight and into Thursday morning. Confidence is not high at this time, with SCT MVFR clouds indicated in TAFs. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MB LONG TERM...AM AVIATION...TW
Hazardous weather outlook, Jul 17, 8:25 AM MDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY Issued by National Weather Service Riverton WY 825 AM MDT Wed Jul 17 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-181430- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 825 AM MDT Wed Jul 17 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Increasing moisture today will support strong to briefly severe thunderstorms through this evening. Additionally, heavy rainfall could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Severe potential late in the week, followed by cooler weather for the weekend. Warm-up begins to start the week. .Spotter information statement... Spotters are encouraged to report severe weather to the National Weather Service in Cheyenne.
In the hours before
Special weather statement, Jul 17, 12:01 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1201 PM MDT Wed Jul 17 2024
WYZ102-171830-
Niobrara County WY-
1201 PM MDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NIOBRARA COUNTY
THROUGH 1230 PM MDT...
At 1201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lusk, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lusk and Niobrara County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4267 10442 4273 10455 4291 10444 4285 10425
4273 10421
TIME...MOT...LOC 1801Z 227DEG 9KT 4274 10444
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CharnickLocal storm report, Jul 17, 12:15 PM MDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1215 PM MDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM Hail 2 WSW Lusk 42.75N 104.49W
07/17/2024 M1.25 Inch Niobrara WY Law Enforcement
&&
MACSpecial weather statement, Jul 17, 12:19 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1219 PM MDT Wed Jul 17 2024
WYZ102-108-171845-
Goshen County WY-Niobrara County WY-
1219 PM MDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL NIOBRARA AND NORTH
CENTRAL GOSHEN COUNTIES THROUGH 1245 PM MDT...
At 1219 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rawhide Buttes, or 8 miles south of Lusk, moving southeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central
Niobrara and north central Goshen Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4266 10459 4270 10455 4265 10441 4260 10441
4257 10448
TIME...MOT...LOC 1819Z 300DEG 5KT 4265 10451
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CharnickSpecial weather statement, Jul 17, 1:00 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
100 PM MDT Wed Jul 17 2024
NEZ095-096-171930-
North Sioux NE-South Sioux NE-
100 PM MDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SIOUX COUNTY
THROUGH 130 PM MDT...
At 100 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Agate Fossil Beds National Monument, or 30 miles
northeast of Torrington, moving south at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of west central Sioux
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4254 10396 4254 10387 4228 10381 4225 10392
4229 10404
TIME...MOT...LOC 1900Z 001DEG 14KT 4245 10391
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
CharnickSpecial weather statement, Jul 17, 1:05 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
105 PM MDT Wed Jul 17 2024
WYZ118-171930-
Central Laramie County WY-
105 PM MDT Wed Jul 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARAMIE COUNTY
THROUGH 130 PM MDT...
At 105 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ranchettes, or near Cheyenne, moving southeast at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Laramie County Fairgrounds at Archer and Ranchettes.
This includes Interstate 80 in Wyoming between mile markers 369 and
373.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4122 10475 4123 10473 4117 10459 4112 10460
4112 10467
TIME...MOT...LOC 1905Z 314DEG 12KT 4120 10471
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
CharnickThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:00 PM MDT | Special Weather Statement | CYS | Sioux | 30 min |
| Jul 17, 1:14 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 31 min |
| Jul 17, 1:49 PM MDT | Special Weather Statement | CYS | Sioux | 26 min |
| Jul 17, 2:10 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 18 min |
| Jul 17, 2:26 PM MDT | Special Weather Statement | CYS | Banner | 34 min |
| Jul 17, 2:33 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff | 27 min |
| Jul 17, 2:39 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 36 min |
| Jul 17, 2:49 PM MDT | Special Weather Statement | CYS | Morrill | 41 min |
| Jul 17, 2:58 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 47 min |
| Jul 17, 3:24 PM MDT | Special Weather Statement | CYS | Dawes | 36 min |
| Jul 17, 4:02 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 28 min |
| Jul 17, 4:07 PM MDT | Special Weather Statement | CYS | Kimball | 38 min |
| Jul 17, 4:31 PM MDT | Special Weather Statement | CYS | Cheyenne | 44 min |
| Jul 17, 5:01 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 29 min |
| Jul 17, 5:30 PM MDT | Special Weather Statement | CYS | Cheyenne | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.